Idaho, 2014Debris Flow and Flood in Idaho, March 6, 2014
March 6, 2014 · NWS BOI · 3 events in 2 counties and zones
An upper level trough pushed through Southwest Idaho on the 6th leading to strong thunderstorms including flash flooding and debris flows near McCall and a funnel cloud near Twin Falls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough pushed through Southwest Idaho on the 6th leading to strong thunderstorms including flash flooding and debris flows near McCall and a funnel cloud near Twin Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 6, 3:03 AM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Mar 6, 3:03 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
303 AM MST THU MAR 6 2014
.SHORT TERM...TODAY THROUGH FRIDAY...STRONG MID-LEVEL SW WINDS
WERE ALLOWING FOR DOWNSLOPE DRYING/WARMING ACROSS THE TREASURE
VALLEY WITH TEMPS CURRENTLY RUNNING IN THE 50S-LOW 60S ALONG WITH
A LACK OF SHOWERS. THESE SAME WINDS WERE AIDING THE SHOWERS OVER
THE HIGHER TERRAIN TO THE NORTH OF THE TREASURE VALLEY DUE TO
UPSLOPE FORCING. LATEST RADAR IMAGES WERE SHOWING NUMEROUS
SHOWERS ACROSS SOUTHEAST OREGON AND MOST OF SOUTHWEST
IDAHO...EXCEPT FOR THE TREASURE VALLEY. SHOWERS WILL INCREASE AS
THE AIR MASS DESTABILIZES THROUGH THE DAY. A COLD FRONT WAS
SITUATED OVER CENTRAL OREGON. THE FRONT IS PROGGED TO MOVE ACROSS
SE OREGON THIS MORNING AND SW IDAHO THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE EXPECTED WITH THE FRONT...AND ALSO WITH THE
UPPER TROUGH THIS AFT-EVE DUE TO INSTABILITY WITH THE COLDER AIR
ALOFT. LOCALLY HEAVY RAIN AND SMALL HAIL/GRAUPEL WILL BE POSSIBLE
WITH THE THUNDERSTORMS. SNOW LEVELS AVERAGING 8000 FEET THIS
MORNING WILL FALL TO AROUND 5000 FEET BY LATE THIS
AFTERNOON...THEN BOTTOM OUT AT AROUND 4000 FEET EARLY FRIDAY
MORNING. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS IN THE
BOISE/WEST CENTRAL MTNS OVERNIGHT WITH LIGHT SNOW ACCUMULATIONS
LIKELY ABOVE 4500 FEET. A DRIER NORTHWEST FLOW WILL FOLLOW THE
DEPARTING TROUGH AS AN UPPER RIDGE BUILDS INTO THE PACIFIC
NORTHWEST. TEMPERATURES WILL TREND DOWN SLIGHTLY COOLER THROUGH
THE PERIOD. THE COLD FRONT IS NOT EXPECTED TO BE ACCOMPANIED BY
STRONG WINDS...ALTHOUGH WINDS WILL STILL REMAIN GUSTY THROUGH
TODAY...ESPECIALLY ON RIDGES AND IN SE OREGON. WINDS WILL BE
LIGHTER TONIGHT AND FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...MILD DRY AND SUNNY
WEATHER UNDER AN UPPER LEVEL RIDGE FRIDAY NIGHT AND SATURDAY WILL
GIVE WAY TO WIDESPREAD PRECIPITATION SATURDAY NIGHT THROUGH SUNDAY
NIGHT AS A MOIST PACIFIC WEATHER SYSTEM BRINGS WIDESPREAD
PRECIPITATION. THIS WILL BE FOLLOWED BY AN UPPER LEVEL RIDGE
BUILDING JUST OFFSHORE...PUTTING OUR AREA UNDER SLIGHTLY COOLER
AND MOSTLY DRY NORTHERLY FLOW ALOFT TUESDAY THROUGH WEDNESDAY.
BOTH THE GFS AND CANADIAN OPERATIONAL MODELS AS WELL AS THE ECMWF
ENSEMBLE MEAN AGREE ON THIS SCENARIO. TEMPERATURES WILL COOL FROM
AROUND 5 DEGREES ABOVE NORMAL ON SATURDAY TO NEAR NORMAL FOR THE
REMAINDER OF THE PERIOD.
&&
.AVIATION...NUMEROUS SHOWERS WILL CONTINUE OVER THE MOUNTAINS
TODAY...WITH SCATTERED SHOWERS AT LOWER ELEVATIONS. ALSO EXPECT
ISOLATED THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING.
CONDITIONS WILL BE MAINLY VFR IN THE VALLEYS...WITH WIDESPREAD
TERRAIN OBSCURATION AND AREAS OF MVFR AND LOWER CONDITIONS IN THE
MOUNTAINS. EXPECT GRADUAL IMPROVEMENT FROM THE WEST TONIGHT.
SURFACE WINDS...SOUTHEAST TO SOUTH 5-15 KTS THIS MORNING BECOMING
SOUTHWEST TO NORTHWEST 10-25 KTS THIS AFTERNOON. WINDS
ALOFT...WEST UP TO 40 KTS AT 10K FT MSL.
&&
.HYDROLOGY...A MILD AND MOIST SOUTHWEST FLOW THIS MORNING WILL
CONTINUE TO DELIVER SHOWERS ACROSS WEST-CENTRAL IDAHO. SNOW
LEVELS WILL RUN FROM 6500-7500 FEET AND ALLOW FOR SNOWMELT...
ADDING TO THE RUNOFF ON THE LOWER AND MIDDLE SLOPES. A COLD FRONT
AND UPPER TROUGH WILL BE ACCOMPANIED BY ISOLATED THUNDERSTORMS
THIS AFT-EVE...SOME OF WHICH MAY CONTAIN HEAVY RAINFALL. FOR THESE
REASONS...THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT.
SNOW LEVELS WILL START TO LOWER BEHIND THE FRONT THIS AFTERNOON
AND FALL TO AROUND 4500 FEET OVERNIGHT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH LATE TONIGHT IDZ011-013-033.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....JT
AVIATION.....JT
HYDROLOGY...BW
Hazardous weather outlook, Mar 6, 4:59 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
459 AM MST THU MAR 6 2014
IDZ011>016-028>030-033-ORZ061>064-071200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
459 AM MST THU MAR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
1 flood, 1 debris flow, 1 funnel cloud. Local standard time, as filed.
Flood, Valley
- When
- March 6, 8:00 AM MST to 11:00 AM MST
- Where
- Valley County, 0.85 mi NW of Norwood to 0.67 mi W of Norwood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 44.840, -116.110
Norwood Road was closed at Maki Road due to water overflowing a drainage ditch.
Debris Flow, Valley
- When
- March 6, 8:00 AM MST to 11:00 AM MST
- Where
- Valley County, 14.7 mi E of Mc Call to 13.46 mi W of Yellow Pine Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 44.910, -115.780
A Forest Service road east of McCall was closed due to debris flow.
Funnel Cloud, Twin Falls
- When
- March 6, 6:42 PM MST to 6:50 PM MST
- Where
- Twin Falls County, 5.62 mi S of (Twf)twin Falls Arpt to 6.08 mi S of Rock Creek
- Reported by
- Law Enforcement
- Coordinates
- 42.400, -114.460
A funnel cloud was photographed by a deputy sheriff.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in North Carolina, March 6 to 7, 2014$22 million · 14 events
- Debris Flow in California, March 6, 2014$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20141 injured · 8 events
- High Wind in Wyoming, March 6, 201450 kt wind · 13 events
- Tornado and Damaging Winds in Florida, March 6, 2014EF0 · 11 events
- Heavy Snow in North Carolina, March 6 to 7, 201411 events
- Winter Storm in North Carolina, March 6 to 7, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20146 events
- Winter Storm and Winter Weather in Colorado, March 6 to 7, 20146 events
- Winter Weather in North Carolina, March 6 to 7, 20146 events
- Waterspouts in Gulf of Mexico, March 6, 20144 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508644, 508647, 508648.